Oncologists who treat non-small-cell lung cancer with bevacizumab (Avastin) should be aware of a phenomenon called “bone flare,” according to researchers from two California-based institutions.
Yelena Krupitskaya, MD, and colleagues described four cases in which FDG-PET scans demonstrated increased, asynchronous activity in metastatic bone lesions, despite evidence of therapeutic response or stability in other lesions.
The group pointed out that PET is used routinely at their institutions to follow therapeutic response in NSCLC patients.
In patients who show favorable response, there is an observed decrease in fluorodeoxyglucose uptake and that uptake should be similar in all lesions.
However, in the cases outlined in the Journal of Thoracic Oncology, PET scans were misleading because of the osteoblastic flare phenomenon.
“In all four cases, patients were treated with bevacizumab in addition to standard chemotherapy,” the group wrote (J Thorac Oncol 4:429-431, 2009). In addition, all four patients developed isolated worsening of skeletal metastases on PET/CT analysis despite stable disease elsewhere.
The authors are from the departments of radiology and oncology/hematology at Stanford University in Stanford and Kaiser Permanente in Redwood City.